Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 56, NWS Salt Lake City, UT

August 23, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2013, 8:08 AM MDT for Carbon County, Emery County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2013, 8:08 AM MDT (14:08 UTC)
Expired
Aug 23, 2013, 2:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 226 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2563 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WGUS55 KSLC 231408
FFWSLC
UTC007-015-232000-
/O.NEW.KSLC.FF.W.0056.130823T1408Z-130823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
808 AM MDT FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH
  SPECIFICALLY THE SEELEY BURN SCAR AND ADJACENT AREA

* UNTIL 200 PM MDT

* AT 800 AM MDT...DOPPLER RADAR INDICATED THAT RAINFALL HAS BEEN 
FALLING OVER THE SEELEY BURN SCAR. PRECIPITATION GAGES INDICATE THAT 
AROUND 0.4 INCHES OF RAINFALL HAVE FALLEN ON THE BURN SCAR OVER THE 
PAST 3 HOURS.

IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH   
FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER   
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS MAY 
ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3951 11122 3960 11120 3963 11113 3947 11108
      3937 11103 3935 11112 3946 11118

$$

NH
1 follow-up statement
272 
WGUS75 KSLC 231852
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1252 PM MDT FRI AUG 23 2013

UTC007-015-232000-
/O.CON.KSLC.FF.W.0056.000000T0000Z-130823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
1252 PM MDT FRI AUG 23 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR 
NORTHWESTERN EMERY AND WEST CENTRAL CARBON COUNTIES...SPECIFICALLY 
THE SEELEY BURN SCAR AND HUNTINGTON CREEK...

AT 1230 PM MDT...OVER THE LAST 6 HOURS .57 INCHES OF RAIN HAS FALLEN 
ON THE SEELEY BURN SCAR. TRAINED WEATHER SPOTTERS HAVE INDICATED 
THAT DEBRIS AND RUNOFF FROM THE SEELEY BURN SCAR HAS FLOWED ONTO 
UTAH HIGHWAY 31...AND IS CURRENTLY IMPACTING THE HUNTINGTON POWER 
PLANT DOWNSTREAM OF THE SCAR. ADDITIONAL STORMS ARE EXPECTED TO 
IMPACT THE SEELEY BURN SCAR THROUGH 2 PM MDT THEREFORE THE FLASH 
FLOOD WARNING REMAINS IN EFFECT. 

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3951 11122 3960 11120 3963 11113 3947 11108
      3937 11103 3935 11112 3946 11118

$$

MERRILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:11 AM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 23, 5:11 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 AM MDT FRI AUG 23 2013

.SYNOPSIS...DEEP MOISTURE WILL DEVELOP SUNDAY INTO EARLY IN THE
WORK WEEK EXPANDING COVERAGE OF SHOWERS AND THUNDERSTORMS AND
LEADING TO COOLER TEMPERATURES ACROSS THE REGION.

&&

.DISCUSSION...HIGH PRESSURE IS CENTERED OVER THE OKLAHOMA PANHANDLE
THIS MORNING WHILE THE REMNANTS OF THE UPPER LOW THAT WAS SITTING
OFF THE CALIFORNIA COAST LIFTS NORTHEAST ACROSS THE PACIFIC
NORTHWEST STATES. A COUPLE OF SHORTWAVE DISTURBANCES EMBEDDED IN THE
STILL-MOIST SOUTH-SOUTHWEST FLOW KEPT CONVECTION ACTIVE
OVERNIGHT...WITH A FEW LINGERING SHOWERS CONTINUING ACROSS
NORTH-CENTRAL AND NORTHEAST UTAH WHILE STRONGER STORMS HAVE SPREAD
INTO SOUTHERN UTAH FROM ARIZONA. EXPECT SOUTHERN UTAH TO BE THE MAIN
FOCUS FOR CONVECTION THIS MORNING THROUGH EARLY AFTERNOON...WITH
ACTIVITY SHIFTING NORTHWARD LATER IN THE DAY AS THE ASSOCIATED
SHORTWAVE LIFTS NORTH. CONVECTION LOOKS TO CONTINUE THROUGH THE
OVERNIGHT HOURS MAINLY ACROSS NORTHERN UTAH.

THE AIRMASS IS STILL PROGGED TO TREND DRIER FROM THE WEST
TOMORROW. HOWEVER...WITH ABUNDANT MOISTURE IN PLACE
CURRENTLY...THIS SUBTLE DRYING WILL STILL LEAVE ENOUGH MOISTURE TO
GENERATE SCATTERED CONVECTION TOMORROW...MAINLY ACROSS THE MOUNTAINS
AND EAST.

THE DRYING TREND WILL BE RATHER BRIEF AS MODELS STILL INSIST ON
TAPPING A PLUME OF DEEP MOISTURE FROM A DECAYING TROPICAL SYSTEM
OVER THE BAJA COAST. THIS WILL OCCUR AS SOUTHERLY FLOW INCREASES
AHEAD OF AN UPPER TROUGH APPROACHING THE WEST COAST SATURDAY NIGHT.
THE MOISTURE IS EXPECTED TO MAKE ITS WAY INTO SOUTHERN AND CENTRAL
UTAH ON SUNDAY. MODELS STILL INDICATE PRECIPITABLE WATER VALUES WELL
OVER AN INCH ACROSS MUCH OF SOUTHERN AND CENTRAL UTAH BY SUNDAY
AFTERNOON. WITH THE ADDITION OF LARGE-SCALE LIFT AHEAD OF THE
AFOREMENTIONED TROUGH...EXPECT WIDESPREAD PRECIPITATION WITH SOME
EMBEDDED THUNDERSTORMS. GIVEN THE SIGNIFICANT CLOUD COVER THAT WILL
ACCOMPANY THIS MOISTURE PLUME...THE POTENTIAL FOR DEEP CONVECTION
MAY NOT BE ALL THAT SIGNIFICANT. HOWEVER...WIDESPREAD LIGHT TO
MODERATE RAIN COULD STILL PRESENT HYDROLOGIC ISSUES IN SENSITIVE
AREAS SUCH AS BURN SCARS.

THE MOISTURE LOOKS TO LINGER INTO TUESDAY BEFORE THE AIRMASS STARTS
DRYING SLOWLY FROM THE WEST. AS A RESULT...EXPECT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO PERSIST...STILL MAINLY ACROSS
SOUTHERN AND CENTRAL UTAH...DURING THIS TIMEFRAME. IN ADDITION...THE
RAIN AND CLOUD COVER SHOULD BRING A COOLING TREND TO THIS AREA AS
WELL. THE DRIER AIR WILL THEN CONTINUE TO WORK INTO THE AREA THROUGH
THE LATTER PART OF THE WEEK...WITH MOISTURE BEING SHUNTED INTO THE
EASTERN PORTIONS OF THE AREA BUT NOT COMPLETELY DRYING OUT ENOUGH TO
KEEP THE THREAT OF SHOWERS AT BAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN FORM ACROSS
NORTHERN UTAH TODAY...WITH A 40 PERCENT CHANCE THAT STORMS WILL
IMPACT THE SLC TERMINAL. APART FROM SHOWERS...SURFACE WINDS AT THE
TERMINAL ARE EXPECTED TO REMAIN SOUTHERLY THROUGH THE DAY...WITH
ONLY A SLIGHT CHANCE THAT WINDS SWITCH TO THE NORTHWEST DUE TO A
LAKE BREEZE SOMETIME THIS AFTERNOON.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE STILL ONGOING ACROSS
PARTS OF UTAH THIS MORNING...PARTICULARLY IN SOUTHERN UTAH...AND
COVERAGE OF STORMS WILL INCREASE THROUGH THE AFTERNOON. THIS
MOISTURE AND POTENTIAL FOR SHOWERS WILL LINGER INTO SATURDAY AS
WELL. GUSTY SOUTHERLY WINDS WILL ALSO BE POSSIBLE BOTH TODAY AND
TOMORROW...AS A LOW PRESSURE SYSTEM PASSES NORTH OF THE AREA.
NORTHWEST UTAH MAY BE DRY ENOUGH DURING THIS PERIOD TO ALLOW FOR
ISOLATED CRITICAL CONDITIONS...BUT WIDESPREAD CRITICAL CONDITIONS
ARE NOT EXPECTED AT THIS TIME.

EVEN DEEPER MOISTURE IS EXPECTED TO MOVE INTO UTAH FROM THE SOUTH
BEGINNING SUNDAY. THIS WILL INCREASE THE THREAT OF WETTING RAINS
THROUGH THE FIRST HALF OF NEXT WEEK...AND KEEP RELATIVE HUMIDITY
VALUES SOMEWHAT HIGH IN MOST LOCATIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CHENG/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 5:30 AM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT FRI AUG 23 2013

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
530 AM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OUTLOOK
AREA TODAY THROUGH TONIGHT. THUNDERSTORMS WILL BE FOCUSED MORE
ACROSS THE SOUTH DURING THE EARLY PART OF THE DAY...THEN SHIFT
NORTHWARD LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. ISOLATED
FLASH FLOODING IS POSSIBLE IN BURN SCARS AND THE MORE PRONE DRY
WASHES AND SLOT CANYONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SOMEWHAT DRIER AIRMASS WILL SPREAD INTO THE AREA ON SATURDAY.
ALTHOUGH SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO
DEVELOP...THEY WILL BE REDUCED IN AREAL COVERAGE AND THE THREAT OF
HEAVY RAIN WILL BE A BIT LESS.

DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO THE AREA STARTING
SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK. THIS WILL BRING ANOTHER
INCREASE IN PRECIPITATION AND THE POSSIBILITY OF LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 23, 5:14 AM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 AM MDT FRI AUG 23 2013

UTZ001>016-019>021-517-518-WYZ021-232300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
514 AM MDT FRI AUG 23 2013

...COOLER AND WETTER WEATHER COMING TO CENTRAL AND SOUTHERN UTAH...

SIGNIFICANT MOISTURE WILL SPREAD INTO THE CENTRAL AND SOUTHERN
PORTIONS OF THE STATE SUNDAY INTO EARLY NEXT WEEK BRINGING THE
POTENTIAL FOR WIDESPREAD RAIN TO THE AREA. IN ADDITION TO THE
RAIN...SIGNIFICANTLY COOLER TEMPERATURES ARE EXPECTED WITH
TEMPERATURES FALLING 10 DEGREES BELOW FRIDAYS READINGS BY SUNDAY.

DEPENDING ON HOW THIS SYSTEM EVOLVES...THERE MAY BE THE POTENTIAL
FOR LOCALIZED FLASH FLOODING WITH THE RAINFALL SUNDAY INTO MONDAY.
ANYONE LIVING IN OR TRAVELING TO CENTRAL AND SOUTHERN UTAH DURING
THIS PERIOD SHOULD CONTINUE TO MONITOR FUTURE FORECASTS OVER THE
NEXT SEVERAL DAYS.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:04 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele41 min
Aug 22, 6:47 PM MDTSpecial Weather StatementSLCDavis58 min
Aug 22, 9:59 PM MDTFlash Flood WarningSLCUtah3 hr
Aug 23, 1:57 PM MDTFlash Flood WarningSLCCarbon, Emery4 hr
Aug 23, 3:16 PM MDTFlood WatchSLC3 days

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.